occurs when any substance interferes with normal body
functions after it is swallowed, inhaled, injected or
absorbed. Drug overdoses occur when pharmacologic preparations
are taken in excess and lead to toxicity.
Suspect poisoning in the following conditions
• Unexplained loss of consciousness
or altered sensorium • Vomiting, difficulty
breathing, sleepiness, confusion or other unexpected
signs • Burns or redness around the mouth
and lips, which can result from drinking certain
poisons • Breath that smells like chemicals,
such as kerosene, insecticides or any unusual smell
• Burns, stains and odors on the person, or
clothing or on the furniture, floor or other objects
in the surrounding area • Empty medication
bottles or scattered pills
When to call for help
Call the local emergency medical service
immediately if the person is:
• Drowsy or unconscious
• Having difficulty breathing or has
stopped breathing •
What to do while waiting for help
• If the person is conscious
and you are sure that he has not taken kerosene
or petroleum products, corrosives or heavy metals,
give charcoal slurry (homemade charcoal –
burnt toast mixed with tea).
• If the patient has taken corrosives, egg
white can be safely administered. • If
the patient is unresponsive, open the airway and
look for signs of breathing. If no breathing is
present, deliver artificial breathing only in the
presence of barrier devices or ambu-bag and check
for signs of circulation (carotid pulse if you are
a doctor/paramedic and cough/limb movements for
non-medical personnel). • Start CPR if
there are no signs of circulation. If the victim
is breathing, put the patient in recovery position
(lateral position) and reassess every 2 minutes.
• If the person starts having convulsions,
give convulsion first aid:
Protect the person from injury. Try to prevent
a fall. Lay the person on the ground in a
safe area. Clear the area of furniture or
other sharp objects. .Cushion the person's
head. Loosen tight clothing, especially around
the person's neck. Turn the person on his
or her side. If vomiting occurs, this helps
make sure that the vomit is not inhaled into
the lungs. Stay with the person until recovery
or until you have professional medical help.
2. Do Not:
• DO NOT restrain the person.
• DO NOT place anything between the person's
teeth during a seizure (including your fingers).
• DO NOT move the person unless he or
she is in danger or near something hazardous.
• DO NOT try to make the person stop convulsing.
He or she has no control over the seizure and is
not aware of what is happening at the time.
• DO NOT give the person anything by mouth
until the convulsions have stopped and the person
is fully awake and alert
• If the suspected poison
is a household cleaner or other chemical, read the
label and follow instructions for accidental poisoning.
• If the person vomits, clear the person's
airway. Wrap a cloth around your fingers before
cleaning out the mouth and throat. If the person
has been sick from a plant part, save the vomit.
It may help experts identify what medicine can be
used to help reverse the poisoning. •
Follow treatment directions that are given by the
local emergency medical service. • If
the poison is spilled on the person's clothing,
skin or eyes, remove the clothing. Flush the skin
or eyes with cool or lukewarm water, such as by
using a shower for 20 minutes or until help arrives.
• Take the poison container (or any pill
bottles) with you to the hospital. •
For inhalation poisoning:
1. Call for emergency help. Never
attempt to rescue a person without notifying others
2. If it is safe to do so, rescue the person from
the danger of the gas, fumes, or smoke. Open windows
and doors to remove the fumes.
3. Take several deep breaths of fresh air, and then
hold your breath as you go in. Hold a wet cloth
over your nose and mouth.
When you want to rescue the person from a
smoky area, crawl on your knees and pull the
patient to avoid inhalation of the smoke/fumes.
5. If in cardiac arrest, begin rescue breathing
6. If necessary, perform first aid for eye
injuries or convulsions.
7. Even if the person seems perfectly fine,
get medical help
What NOT to do while waiting for help
• DO NOT administer ipecac
syrup or do anything to induce vomiting. •
DO NOT give charcoal if the patient is drowsy, unconscious
or in poisoning with corrosives/petroleum products
• DO NOT attempt mouth to mouth breathing
if you suspect dangerous poisoning. •
DO NOT go in to dangerous places without safety
precautions. • DO NOT give an unconscious
victim anything by mouth. • DO NOT try
to neutralize the poison with lemon juice or vinegar,
or any other substance, unless you are told to do
so by the emergency services. • DO NOT
wait for symptoms to develop if you suspect that
someone has been poisoned
Intubation in suspected
poisoning with Trauma
Check Airway, Breathing, Circulation.
Check airway for patency and if in
doubt, intubate the patient. • Breathing
If inadequate or absent respiratory
rate, intubate the patient and provide
appropriate ventilatory support. • Circulation
If inadequate blood pressure/hear
rate, administer IV fluids/vasopressors
With the patient in the left lateral and head-down
position, pass the gastric lavage tube up
to the pre-measured marking and lavage the
stomach with 200-250 ml of water repeatedly
until the lavaged solution is clear.
Contraindications to gastric lavage
Corrosive/petroleum products poisoning.
drowsy or unconscious patient, INTUBATE before
you attempt gastric lavage.
Once the poison has moved past the stomach,
other methods are needed:
Activated charcoal acts as a "super"
absorber of many poisons. Once the poison
is stuck to the charcoal in the intestine,
the poison cannot get absorbed into the
bloodstream. To be effective, activated
charcoal needs to be given as soon as
possible after the poisoning. It does
not work with alcohol, caustics, lithium,
or petroleum products.
Whole bowel irrigation requires drinking a
large quantity of a fluid called Peglec. This
flushes the entire gastrointestinal tract
before the poison gets absorbed
Some poisons have specific antidotes. Antidotes either
prevent the poison from working or reverse the effects
of the poison.
Ethanol Drip, Dialysis. Experimental
trials underway on Enzyme Inhibitors.
It may also be possible to reverse the
harmful effect of a drug even if no antidote exists
• If a person with diabetes
takes too much insulin, a dangerously low blood
sugar (hypoglycemia) will cause weakness, unconsciousness,
and eventually death. Sugar given by mouth or IV
is an effective treatment until the insulin wears
off. • When the poison is a heavy metal,
such as lead, special medicines (chelators) bind
the poison in the bloodstream and cause it to be
eliminated in the urine. • Another "binder"
is sodium polystyrene sulphonate (Kayexalate), which
can absorb potassium and other electrolytes from
General supportive measures: When there
are no specific treatments, the physician will treat signs
and symptoms as needed.
• Sedatives to calm agitated
or hallucinating patients until the drug wears off.
• Intubation and ventilatory support
for patients with inadequate or absent breathing.
• Antiseizure medicines can be used to
treat or prevent seizures. • Appropriate
fluid monitoring and management • Adequate
nutrition and bed-sore prevention • Cardiac
and pulmonary status monitoring
Role of Psychiatry in Suicide Poisoning:
One must clearly understand that the above management
would only treat the complications of a psychiatric illness
in suicidal poisonings and would not be complete unless
augmented with appropriate psychiatric counseling.